I am half way through the radiotherapy treatment to my breast and have some eruptions beginning to show on the skin above my breast itself. The radiotherapy nurse told me it was radio dermatitis and that I should not put anything on it for now as it is a reaction to the radiotherapy and oils / creams / aloe vera might cause an allergic reaction and, should they contain metals (I don't use anything with metals), cause an adverse interaction with the radiotherapy. It seems strange to me to wait until the skin is really inflamed to do anything about it... I would like to apply organic calendula and aloe vera. Any comments?
Radio dermatitis - prevention? - Radiotherapy Canc...
Sorry to hear that you are experiencing these side effects. We know skin reactions can be an unpleasant side effect for some patients. However, skin reactions usually settle down two to four weeks after your treatment ends.
While it's understandable to want to seek solutions, it's important not to use creams or dressings on the treatment area unless they are prescribed by your specialist or radiotherapy team.
Our website has information about common side effects caused by radiotherapy (http://www.actionradiotherapy.org/for-patients/radiotherapy-side-effects/) which you might find helpful. We have a section on sore skin:
Sore skin – During treatment the skin can become red and sore and it is important that it is not irritated. Shaving, deodorants, perfumes or lotions should be avoided unless they have been recommended by the team caring for the patient. Protection from sun and extreme temperatures is also important. The affected area can be washed gently using a mild unperfumed soap (e.g. baby soap) and patted dry. If a skin reaction is observed, a doctor may prescribe or suggest a suitable cream or lotion.
We hope this information is helpful.